Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 21, NWS Huntsville, AL

December 20, 2017DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 20, 2017, 8:20 AM CST for DeKalb County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2017, 8:20 AM CST (14:20 UTC)
Expired
Dec 20, 2017, 12:15 PM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS54 KHUN 201420
FFWHUN
ALC049-201815-
/O.NEW.KHUN.FF.W.0021.171220T1420Z-171220T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
820 AM CST WED DEC 20 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Southwestern DeKalb County in northeastern Alabama...

* Until 1215 PM CST

* At 817 AM CST, gauge reports indicated heavy rain falling across 
  the warned area. Rain amounts of 3 to 5 inches have been reported 
  overnight.

* Locations included in the warning are Fort Payne, Crossville,
  Fyffe, and Collinsville.

Big Wills Creek is expected to experience minor flooding.  The 
latest stage is 9.7 feet as of 715 am, but is likely near flood 
stage now. The river may crest near 11 to 12 feet later this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3426 8580 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8611 3422 8611 3453 8589
      3446 8565

$$
1 follow-up statement
226 
WGUS74 KHUN 201704
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1104 AM CST WED DEC 20 2017

ALC049-201712-
/O.CAN.KHUN.FF.W.0021.000000T0000Z-171220T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeKalb AL-
1104 AM CST WED DEC 20 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DEKALB COUNTY IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. The Big will Creek stage has crested at 10.3 feet 
which is below the flood stage of 11.0 feet. An Areal Flood Warning 
remains in effect until 1:45 pm. Please continue to heed any road 
closures that may be in effect due to runoff or flooding from the 
earlier heavy rain.

LAT...LON 3426 8580 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8611 3422 8611 3453 8589
      3446 8565

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 5:41 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 20, 5:41 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
541 AM CST Wed Dec 20 2017

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 513 AM CST Wed Dec 20 2017

Latest water vapor imagery shows the axis of an upper level
shortwave just west of the Lower Mississippi Valley, with near zonal
flow across the forecast area. At the surface an area of low pressure
was centered over the ArkLaTex region, with a quasi- stationary warm
front extending eastward and a weak cold front extending southward.
The warm front was located just south of the forecast area, and area
radars continue to show a fairly large area of moderate to heavy
rainfall north of this boundary. Precip estimates up to 2 inches have
been observed over the last few hours across northern Mississippi,
with this translating eastward across northern Alabama and southern
middle Tennessee. Through the remainder of the overnight period,
expect this activity to continue to push eastward across the TN
Valley. An additional 1 to 2 inches of rainfall is possible through
sunrise as pockets of heavier rain propagate over the same areas.

The shortwave will slowly eject east-northeast through the day and
generally weaken as it moves into the TN Valley. Meanwhile, the
surface low is expected to move into the Mid South region late this
morning, shifting the warm front further north. Just how far north
this front goes will determine the rainfall amounts through the
daylight hours, as the heavier precip remains to the north. Forecast
models are in generally good agreement that the warm front will reach
to at least the TN River later this morning, before stalling once
again. At the same time, the weak cold front will advance eastward
and move through the TN Valley during the late morning and early
afternoon hours. Uncertainty is somewhat high as to the amount of
rainfall expected after 12Z, with most guidance showing at least a
brief break in the widespread precip, when the warm front lifts north
and before the cold front swings through. However, it's likely that
at least an additional inch of rainfall is possible after sunrise
making the storm total precip amounts through the day approaching 3
inches.

Another area of uncertainty is the potential for strong to severe
thunderstorms through the next 10 to 12 hours. Once again, this will
all depend on how far north the warm front lifts. Based on the above
noted northward progression, the southern portion of the forecast
area will become situated in the warm sector by sunrise, with
dewpoints approaching 60 degrees. Meanwhile, the low level jet will
move through the TN Valley as the shortwave advances eastward. There
will be a brief period when 0-6 km bulk shear approaches 80 kts and
0-1 km shear reaches around 20 kts. If the area is able to tap into
some better instability, this will pose a threat for a few organized
thunderstorms to develop. Based on the orientation of the shear,
bowing segments are possible, with a low end threat for a weak
tornado. The caveat, of course, will be how much instability will be
in place. As dewpoints inch upwards with the northward movement of
the warm front, temperatures will be able to climb as well. This may
give us some marginal instability. However, weak low and mid level
lapse rates, along with a weak low level inversion will limit the
instability. This may be somewhat of a moot point as the lift
associated with the front may be enough to overcome the limited
instability. Once again, the higher threat will be along and south of
the TN River during the mid to late morning hours.

The window for locally heavy rainfall and the threat for severe
storms will be fairly short-lived as the cold front moves through
during the late morning through early afternoon hours. Meanwhile, the
shortwave will move across the region during the afternoon hours,
with enough lift and lingering moisture to keep light showers across
the area. This activity will come to an end from west to east by the
late afternoon hours, as the shortwave exists the area. Temperatures
today will be fairly mild, though unseasonably warm, with highs
expected to top out in the mid 60s.

.SHORT TERM...(Tonight through Friday)
Issued at 513 AM CST Wed Dec 20 2017

Zonal flow will take hold of the weather pattern tonight, with weak
flow at the surface. Skies will be slow to clear given lingering
moisture with the lack of any airmass change. Given the cloudy
conditions, lows will be on the mild side, with temps only cooling
into the upper 40s. Fog will also be possible across portions of the
area given the moist conditions at the surface and generally calm
winds. Flow aloft will become more southwesterly during the day
Thursday, as surface flow veers back to the south. This will begin
the influx of moisture once again, not that the area saw much drying.
Skies may briefly clear during the afternoon and allow for temps to
warm into the lower 60s.

Southwest flow will strengthen aloft Thursday night as the
subtropical ridge builds northward over Florida and a strong upper
trough ejects east of the Rockies. Surface cyclogensis is expected to
occur over the western Plains, with a cold front trailing southward.
This system will slowly make its way eastward through the overnight
hours on Thursday, and generally stall to our northeast by daybreak
on Friday. An abundance of moisture will be in place, with PWs
approaching 1.4 inches. Several shortwaves will eject from the long
wave trough to our south and move around the northern periphery of
the ridge. As these waves move through the region, rain chances will
increase, with scattered showers possible just before daybreak
Friday. Rain chances will increase through the day, with the highest
chances north of the TN River, closer to the stalled cold front.
Isolated thunderstorms will be possible during the day as instability
increases slightly. Can't rule out a strong thunderstorm during the
afternoon hours, though organized thunderstorms do not appear likely
at this point as the main forcing remains to our north and west.
Temps Thursday night and Friday will be similar to those observed on
the days prior, with lows in the upper 40s and highs in the lower to
mid 60s.

.LONG TERM...(Friday night through Tuesday)
Issued at 513 AM CST Wed Dec 20 2017

Deep-layer southwesterly flow is expected to strengthen across the
forecast area on Friday night, as the region will remain situated
between a mid-level high over the FL Straits and an amplifying
longwave trough extending from central Canada southwestward into the
northern Rockies. A preceding vorticity maxima is expected to eject
east-northeastward across the southern Plains/Ozarks and weaken
considerably as it accelerates into the northern mid-Atlantic region
on Saturday. A rather weak surface wave related to this feature is
forecast to lift northeastward from western TN into western PA by 12Z
Saturday, with the cold front attached to this low forecast to push
across the CWFA Saturday morning/early afternoon. At least scattered
convection will likely be ongoing across the region Friday evening in
the moist southerly flow regime of the warm sector, but the greatest
concentration of showers/storms should occur after Midnight as the
cold front enters the region from the northwest. Based on recent
guidance from the GFS/ECMWF, this activity will likely continue on
Saturday morning before ending from NW-to-SE during the afternoon as
the cold front drifts southeastward. Although wind shear will be more
than adequate for organized/severe thunderstorms, poor mid-level
lapse rates will likely limit instability in spite of dewpoints in
the lower 60s. This, combined with fairly weak large scale forcing
for ascent, raises concern about the overall threat for severe
weather, but we will continue to mention the possibility of a few
strong storms in the HWO.

Southwest flow aloft will continue in the wake of the cold front from
Saturday night-Sunday night, as another strong shortwave trough digs
southeastward from the Great Basin and into the central Plains
resulting in further amplification of the central North American
longwave trough. This should maintain a fair coverage of low stratus
clouds at least through Sunday morning, but aside from a low chance
of lingering postfrontal rainfall across the southeastern counties
the majority of the region will remain void of precipitation as
forecast soundings indicate rapid drying of the mid-levels. That
said, guidance does suggest that deep-layer UVMs will strengthen
substantially as aforementioned shortwave trough begins to shift
northeastward into the lower OH Valley Sunday afternoon and this may
lead to a few light showers or snow flurries (for locations north of
the TN River). Synoptic scale ascent will likely remain rather strong
Sunday evening as the wave advances northeastward into the central
Appalachians, with a few light snow showers or flurries possible for
the entire region. In spite of the expected degree of atmospheric
lift, very dry air will preclude anything higher than a 20 POP for
this event, with no accumulation of snow anticipated at this time.
The period from Monday-Tuesday will be dry in the wake of a stronger
arctic front forecast to sweep across the region on Christmas
morning. Temps will be much colder, with highs in the l/m 40s and
lows in the mid 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 541 AM CST Wed Dec 20 2017

Bit of an uncertain forecast through the next 24 hours at the KMSL
and KHSV terminals. An upper level disturbance will swing through
this afternoon, pushing a weak frontal boundary across the area. Low
level moisture will remain fairly high, with light to moderate rain
continuing through the afternoon. While there may be an isolated
thunderstorm, coverage is too low to leave mention in the TAF. Clouds
will generally remain below 3000 feet through the period, though some
periodic improvements are possible. At this point, it appears that
cigs ~1500 feet will hang around through 00Z and then lower cigs
~1000 feet will move in after 00Z. Lower cigs are possible but
confidence is low. Visibilities will remain between 3 and 4SM
through 09Z and then drop to around 2SM for the remainder of the
period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until noon CST today for ALZ001>010-016.

TN...Flash Flood Watch until noon CST today for TNZ076-096-097.

&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...70/DD
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 20, 5:40 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
540 AM CST Wed Dec 20 2017

ALZ001>010-016-TNZ076-096-097-211130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
540 AM CST Wed Dec 20 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Widespread rain and a few embedded thunderstorms will continue this
morning as a storm system approaches the outlook area from the
southwest. A few strong to marginally severe storms will be possible,
especially south of the Tennessee River. Damaging wind gusts up to
60 mph and brief tornadoes will be the main threats with this
activity. Otherwise, locally heavy rainfall will be possible for the
entire region and a Flash Flood watch remains in effect until Noon
CST.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will impact the region late this week, with a
slight chance of thunderstorms beginning on Friday afternoon. The
coverage of storms will be greatest on Friday night and Saturday
morning, but should diminish by early afternoon. A few strong storms
may occur during this period, with locally heavy rainfall possible
as well.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

In the hours before

Local storm report, Dec 20, 7:36 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
736 AM CST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     FLASH FLOOD      6 SW HARTSELLE          34.38N 87.02W
12/20/2017                   MORGAN             AL   EMERGENCY MNGR

            FLASH FLOODING REPORTED ON NEW CUT ROAD AT
            HERRIN CREEK. WATER RESCUES UNDERWAY WITH UP
            TO SIX VEHICLES TRAPPED. 3 FEET OF SWIFT
            FLOOD WATERS REPORTED.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 6:47 PM CSTDense Fog AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more8 hr
Dec 20, 7:12 AM CSTFlash Flood WarningHUNLawrence, Madison, Marshall, Morgan3 hr
Dec 20, 7:46 AM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan6 hr
Dec 20, 3:32 PM CSTSpecial Weather StatementHUNLimestone28 min
Dec 20, 3:55 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison19 min
Dec 20, 4:25 PM CSTSpecial Weather StatementHUNMadison35 min
Dec 20, 4:51 PM CSTSpecial Weather StatementHUNMadison24 min
Dec 20, 5:20 PM CSTSpecial Weather StatementHUNJackson25 min
Dec 20, 5:48 PM CSTSpecial Weather StatementHUNDeKalb27 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.